[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.237.138.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1961

Toxicology of Topical Dermatologic Preparations: Report of a Case in Which 2 Ounces of a Phenol-Saline Preparation Were Swallowed

Author Affiliations

NEW YORK

From the Department of Dermatology and Syphilology of the New York University Post-Graduate Medical School (Dr. Rudolf L. Baer, Acting Director) and the Service of Dermatology of Bellevue Hospital (Dr. Morris Leider, Acting Visiting Physician-in-Charge).

Arch Dermatol. 1961;83(6):928-929. doi:10.1001/archderm.1961.01580120040008
Abstract

Among the many headaches of medical practice, the result of misunderstanding, misuse, or mis-taking of prescribed medicaments is not the least. Part of the artistry of medical management lies in the accuracy, detail, and ingenuity of prescribing and instructing in the use of what is prescribed. This is an area in which the strangest errors, humorous and serious, occur. "As directed" on a label, which had been verbalized as "soak for 15 minutes every 4 hours," may be remembered by the patient as "soak for 4 hours every 15 minutes," or what was ordered to be applied on the skin is swallowed instead, and so on for scatterbrained behavior that produces telephone calls, if nothing more alarming. With some patients no amount of instruction, even the most meticulous review of orders, sets things right; some people have a genius for doing the wrong or illogical thing. Nevertheless, writing out precise

×